When spending time in the sun isn’t so fun
Help patients understand that sun can cause medication reactions
- Many drugs can increase patients’ risks from the sun
- Products that can cause reactions include prescription drugs and OTC products
- Educate patients about dangers, protections and when to seek treatment
Summertime is (supposed to be) fun time
For many Americans, summer is their favorite season. Typically, summertime allows families to take time to do outdoor activities like going to the beach, hiking or barbecues. Summer is a time for fun.
Reactions to the sun
For many people taking medications, though, the sun can be less than fun. That’s because some medications can increase sensitivity to sunlight and cause reactions.1
|Medicines that can cause sun sensitivity2|
Source: U.S. FDA
Note: Not everyone will have a reaction. Also, just because a person has a reaction once doesn’t mean they will do so again. Conversely, just because a person has not had a reaction doesn’t mean they won’t have one upon further use.
Two types of reactions can happen when chemicals in medications react with UV rays:
Can occur within minutes and look like a bad sunburn.
Can appear days later, look like a rash and appear in areas not exposed to the sun.
|Other reactions are possible.3 For example, patients may develop dark patches on their skin if they are in the sun while taking hydrochlorothiazide (a diuretic). Some medications can also reduce a person’s ability to sweat or can increase the risk of dehydration. This can lead to problems ranging from cramps to heat stroke.|
The role of community pharmacists
Summer is an important time for pharmacists to remind patients that many medications can increase their sensitivity to sunlight. These can be both prescription drugs and over-the-counter products. By explaining to your patients the types of reactions they may see and how to protect themselves, you help prevent your patients from experiencing unwelcome surprises while on vacation.
If you see patients buying products that may cause sun sensitivity, remind them to limit their exposure to the sun, cover up and hydrate.
|What to do||How to do it|
|Limit light exposure||Stay inside between peak sun hours of 10 a.m. and 4 p.m. Avoid lights such as tanning beds that can trigger a reaction.|
|Cover up||Use a strong sunscreen, as well as hats, sunglasses, pants and long-sleeved shirts.|
|Hydrate||Drink plenty of water.|
Shine a light on the topic
Summer is a natural time to coach patients about sun sensitivity. But patients can be affected and have reactions year-round. In the winter, sunlight reflected off of snow can also trigger a reaction.
Because this is a year-round issue, pharmacists should make reactions to the sun a regular part of conversations with patients.4